Hail, Polk
- When
- July 26, 7:42 AM CST
- Where
- Polk County, 4.84 mi N of East Grand Forks
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 48.000, -97.020
The low level jet and increasing warm advection helped to spawn scattered showers and thunderstorms during the morning of the 26th. Several thunderstorms became severe and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The low level jet and increasing warm advection helped to spawn scattered showers and thunderstorms during the morning of the 26th. Several thunderstorms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 1:25 AM CST, 6 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 225 AM CDT MON JUL 26 2010 .DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN CHANCES THROUGH TUESDAY AND TEMPERATURES. MODELS CONTINUE IN OVERALL GOOD AGREEMENT THROUGH PERIOD AND WILL USE BLEND FOR FORECAST. IN THE NEAR TERM WILL BE MONITORING FOR CONVECTIVE DEVELOPMENT ACROSS PORTIONS OF FA FOR MORNING MENTION. ALTHOUGH UPPER SUPPORT LACKING...WARM ADVECTION AND LOW LEVEL JET CONVERGENCE COMBINED WITH MODESTLY UNSTABLE AIRMASS AND CAPE COULD LEAD TO SOME EARLY AM ELEVATED CONVECTION. ACCAS CURRENTLY CROSSING STATION SO POTENTIAL SEEMS REASONABLE. FOR REMAINDER OF DAY CONTINUED WARM ADVECTION SHOULD RESULT IN RESPECTABLE CAPPING WITH CONVECTIVE TEMPERATURES RISING INTO THE MID 90S. THIS EXPECTED TO REMAIN ABOVE EXPECTED DAYTIME HIGH TEMPERATURES. THERE IS SOME POTENTIAL FOR SPOTTY CONVECTION CONTINUING THOUGH AS NOSE OF UPPER LEVEL SPEED MAXIMA SHIFTS INTO THE REGION LATER THIS AFTERNOON. FOR THIS WILL KEEP SOME LOW CHANCE POPS GOING. TIGHTENING SURFACE GRADIENT AND MIXED LAYER TO AROUND 850MB SHOULD ALLOW FOR RELATIVELY BREEZY CONDITIONS. THIS INCREASED MIXING AND WARM ADVECTION SHOULD ALLOW TEMPERATURES TO APPROACH 90 FROM VALLEY WEST AND A LITTLE COOLER EAST OF THE RIVER. FOR TONIGHT SURFACE COLD FRONT WILL CONTINUE TO SAG SE REACHING AN HCO-JMS LINE BY MORNING. FAVORED LOW LEVEL JET CONVERGENCE LATER THIS EVENING ACROSS SOUTHERN MB AND THIS AREA LOOKS TO BE FAVORED LOCATION FOR CONVECTIVE INITIATION AS SHORTWAVE APPROACHES FROM CENTRAL SASK/MB. AS BOUNDARY REACHES N ND/MN BORDER AREA CONVECTION COULD PROPAGATE INTO NORTHERN AREAS OVERNIGHT. FARTHER SOUTH ANY T POTENTIAL IN QUESTION FARTHER FROM BOUNDARY AND UPPER SUPPORT. CURRENT POPS IN LINE WITH ABOVE THINKING SO ONLY MADE SOME MINOR ADJUSTMENTS SPREADING HIGHER POPS EASTWARD ACROSS N MN. WITH MOST OF FA REMAINING IN WARM SECTOR OVERNIGHT WILL BE A WARM MUGGY NIGHT AS DEWPOINTS EXPECTED TO RISE INTO THE MID 60S ALONG WITH SOME MIXING. WILL LIKELY SEE SOME PERSISTING CONVECTION ACROSS N MN EARLY TUESDAY FROM OVERNIGHT COMPLEX AND WILL INCREASE POPS THIS AREA. OTHERWISE COLD FRONT SAGS THROUGH FA TUESDAY EXITING FA LATE AFTERNOON. BASED ON TIMING OF BOUNDARY FAVORED AREA LOOKS TO BE ACROSS FAR SE/E FA DURING THE AFTERNOON. TEMPERATURES WILL BE TRICKY DEPENDENT ON CLOUD COVER HOWEVER WITH WARM START AND ONLY MODEST COLD ADVECTION SE HALF OF FA WILL SEE ANOTHER WARM DAY WITH COOLER TEMPERATURES ACROSS NW FA BEHIND FRONT LONGEST. TIMING OF BOUNDARY PASSAGE LOOKS A TAD SLOWER WITH SOME POTENTIAL FOR CONVECTION ACROSS SE FA DURING THE EVENING BEFORE SHIFTING SE TOWARDS 06Z. HIGH PRESSURE BUILDS IN FOR MID WEEK PERIOD WITH DRY CONDITIONS AND COOLER TEMPERATURES WITH COOLING COLUMN AND MID LEVELS TRANSITION TO NW FLOW. NEXT CHANCE FOR PCPN LOOKS TO BE LATE IN WORK WEEK HOWEVER AT THIS POINT DOES NOT LOOK REAL IMPRESSIVE SO WILL KEEP CURRENT POPS AS IS. TEMPERATURES SHOULD RECOVER LATE IN THE WORK WEEK TO AT OR ABOVE AVERAGE. && .AVIATION... VFR CONDITIONS EXPECTED THROUGH PERIOD AS ANY DEVELOPING CONVECTION SHOULD BE RATHER HIGH BASED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 633 AM CDT MON JUL 26 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 633 AM CDT MON JUL 26 2010 ...SLIGHT RISK OF SEVERE STORMS THIS MORNING AND AGAIN LATER TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF THE REGION THIS MORNING. AN ISOLATED STORM MAY APPROACH SEVERE LIMITS ACROSS NORTHEAST NORTH DAKOTA BEFORE THE STORMS WEAKEN BY LATE MORNING. STRONGER STORMS ARE POSSIBLE LATER TONIGHT AHEAD OF AN APPROACHING COLD FRONT. THE FAVORED LOCATION FOR THE STRONGEST STORMS WILL BE ALONG AND NORTH OF HIGHWAY 2. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE TUESDAY AS A COLD FRONT CROSSES THE REGION. A FEW STORMS MAY BECOME SEVERE DURING THE AFTERNOON ALONG AND SOUTH OF A LINE FROM VALLEY CITY TO BAUDETTE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 822 AM CDT MON JUL 26 2010 MNZ001-004-005-007-008-013-261415- EAST MARSHALL MN-KITTSON MN-PENNINGTON MN-ROSEAU MN-WEST MARSHALL MN-WEST POLK MN- 822 AM CDT MON JUL 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...CENTRAL MARSHALL...NORTHWESTERN PENNINGTON...SOUTHWESTERN ROSEAU AND EXTREME SOUTHEASTERN KITTSON COUNTIES UNTIL 915 AM CDT... AT 821 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF KARLSTAD TO 13 MILES SOUTHEAST OF WARREN...MOVING TO THE NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... VIKING...STRANDQUIST AND CARPENTERS CORNER AROUND 830 AM CDT. NEWFOLDEN AROUND 835 AM CDT. ROSEWOOD AROUND 840 AM CDT. STRATHCONA...MIDDLE RIVER AND HOLT AROUND 850 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DK
The Fargo/Grand Forks radar (KMVX), 57 km away, was scanning. The volume nearest the first event began at 13:42 UTC.
2 hail. Local standard time, as filed.
The hail was mostly dime size, but a few quarter sized stones were mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235835, 235837.